MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0820
Medical Device Problem Codes Detachment Of Device Component (1104); Retraction Problem (1536)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/12/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the penumbra smart coil (smart coil) pusher assembly; the smart coil¿s embolization coil was detached from the pusher assembly.Conclusions: visual evaluation of the returned device revealed that the smart coil¿s pet lock was broken.A broken pet lock indicates that a pull force greater than the tensile strength of the pet lock was applied to the proximal end of the pull wire.If a pull force is applied to the pull wire in this manner, the pet lock will separate, and by design the embolization coil will detach from the pusher assembly.The embolization coil was detached from the pusher assembly and therefore, the smart coil could not be functionally tested.Further evaluation revealed that the non-penumbra device was ovalized.The ovalization may have contributed to the embolization coil not being able to re-sheath during the procedure.However, the smart coil introducer sheath was not returned for evaluation and, therefore, the root cause of the complaint could not be determined.Smart coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, while attempting to resheath the smart coil, the physician was unable to retract the coil completely back into its introducer sheath and subsequently, the smart coil unintentionally detached within the other manufacturer's microcatheter.The detached smart coil was removed and the procedure was completed using new smart coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5651951
Report Number3005168196-2016-00652
Device Sequence Number19052377
Product Code HCG
UDI-Device Identifier00814548014517
UDI-Public00814548014517
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/19/2020
Device Catalogue Number400SMTSTD0820
Device Lot NumberF66100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2016
Initial Report FDA Received Date05/12/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR